Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2023, 5:28 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2023, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 30, 2023, 6:16 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
519
WUUS53 KDDC 302228
SVRDDC
KSC083-135-302330-
/O.NEW.KDDC.SV.W.0129.230630T2228Z-230630T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT Fri Jun 30 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Ness County in west central Kansas...
Northern Hodgeman County in southwestern Kansas...
* Until 630 PM CDT.
* At 528 PM CDT, a severe thunderstorm was located 7 miles west of
Jetmore, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 9987 3810 10019 3838 10012 3843 9980
3825 9963
TIME...MOT...LOC 2228Z 209DEG 22KT 3812 10003
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN4 follow-up statements
964
WWUS53 KDDC 302240
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT Fri Jun 30 2023
KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
540 PM CDT Fri Jun 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN NESS AND NORTHERN HODGEMAN COUNTIES...
At 540 PM CDT, a severe thunderstorm was located 7 miles northwest of
Jetmore, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Ness and northern Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9982 3814 10016 3838 10012 3843 9980
3825 9963
TIME...MOT...LOC 2240Z 210DEG 14KT 3816 10000
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN768
WWUS53 KDDC 302247
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
547 PM CDT Fri Jun 30 2023
KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
547 PM CDT Fri Jun 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NESS AND NORTH CENTRAL HODGEMAN COUNTIES...
At 547 PM CDT, a severe thunderstorm was located 8 miles north of
Jetmore, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ness and north central Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9981 3814 10005 3839 10005 3843 9980
3825 9963
TIME...MOT...LOC 2247Z 226DEG 28KT 3820 9993
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN597
WWUS53 KDDC 302300
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
600 PM CDT Fri Jun 30 2023
KSC083-135-302330-
/O.CON.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
600 PM CDT Fri Jun 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NESS AND NORTH CENTRAL HODGEMAN COUNTIES...
At 600 PM CDT, a severe thunderstorm was located 9 miles south of
Ness City, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ness and north central Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9968 3826 10004 3839 10005 3843 9980
3825 9963
TIME...MOT...LOC 2300Z 190DEG 31KT 3831 9990
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN982
WWUS53 KDDC 302316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT Fri Jun 30 2023
KSC083-135-302326-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-230630T2330Z/
Ness KS-Hodgeman KS-
616 PM CDT Fri Jun 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND NORTH
CENTRAL HODGEMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail, gusty winds and heavy rain are
still possible with this thunderstorm.
LAT...LON 3825 9968 3826 10004 3839 10005 3843 9980
3825 9963
TIME...MOT...LOC 2315Z 209DEG 22KT 3840 9984
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:01 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 30, 5:01 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 501 PM CDT Fri Jun 30 2023 ...Updated Aviation/Mesoscale... .MESOSCALE DISCUSSION... Issued at 438 PM CDT Fri Jun 30 2023 Thunderstorms capable of large hail to 2 inches in diameter and damaging outflow winds to 70 mph are expected Friday evening, mainly during the 6 pm - midnight time frame. This risk is expected to focus on the northwest zones, north and west of Dodge City this evening. Thunderstorms will progress southeast into the remainder of SW KS after midnight, with diminish hail/wind capacity to 1 inch/60 mph. Mesoscale analysis at 2 pm depicted MLCAPE of 1500 J/kg widespread across SW KS, but this energy is still capped, with no trigger available for at least surface based development through about 5 pm. Cape/shear parameters are sufficient to support severe convection with the instability and effective bulk shear of 40-50 kts. Elevated convection ongoing in the Texas panhandle at 230 pm may intensify as it moves northeast this afternoon as it arrives in the more favorable environment over SW KS. Main trough axis is centered near the I-25 corridor in Colorado at 230 pm, with forcing for ascent ahead of the trough already producing severe convection over eastern Colorado. Various CAMs such as 12z ARW forecast storms to arrive across NW zones, and near the CO/KS line 5-7 pm. Large hail and any landspout/tornado potential would be most likely in these northwest zones early this evening. Forcing for ascent ahead of the advancing trough will force a linear MCS across SW KS through midnight, with the primary severe risk transitioning to damaging outflow winds of 60-70 mph. Storms are expected to be exiting the southeast zones 4-6 am Saturday. && .SHORT TERM...(This evening through Saturday night) Issued at 140 PM CDT Fri Jun 30 2023 A surface trough and attendant weak area of low pressure/convergence in the Panhandles and far sw KS will be the initial area to monitor for early afternoon developing convection. Convection might be percolating in that area based on some of the High res ensemble members, and being the isolated cell nature, posed a risk for hail early for the southwest counties before likely blending into the second event that will bring a much higher risk for severe weather into the say, 23-02z time frame or 6 to 9 pm. The best opportunity for training cells, heavy rain rates and accumulation will be across the north, specifically north of Garden City to Jetmore and Larned, where the high res ensemble probability of one half inch or more really ramps up above 60 percent to around 90 percent across the I-70 area. Excessive rainfall risk category is at marginal - a risk of localized flash flooding primarily affecting places that can experience rapid runoff with heavy rainfall, i.e. street flooding over the southern half of the area. However, the risk levels was increased to “Slight” from Syracuse to Scott City and Wakeeney, meaning scattered Flash floods area possible – including an isolated significant flash flood. Across the various CAMs, the highest rain amounts are produced by the NestedNam just north of the I-70 corridor and the northern end of the likely bowing segment placement where a broad 2 to 4 inches of rain modeled. CAMS are also showing a widespread cold pool dominated MCS, with numerous swaths of around 50 knot gusts, so heavy rain and damaging wind will be the primary large scale threats between 5 and 9 pm. For Saturday, the upper trough will still be moving through central Kansas by late afternoon, so a relatively cooler airmass will be present with the opportunity for showers and thunderstorms during peak heating mainly relegated to the east or Hays area, before upper subsidence takes hold. .LONG TERM...(Sunday through Friday) Issued at 140 PM CDT Fri Jun 30 2023 The chipping away at the drought will continue in the extended time frame. The ECMWF ensemble begins to flatten out the late weekend ridging across the central High Plains as a cold pool moves across the Canadian Prairie Provinces through July 4/5. This will create a period of generally strong westerly mid level flow, where the deterministic models show This with ensemble mean PWATS greater than 1.00 inch almost exclusive above 90 percent though the period, conditions should be good diurnally for MCS maintenance and repeated rounds of heavy rain and wind producing organized convection. The short term dry period for the bulk of the area could be as short as 1 day as some of the maybe Tuesday where no widely organized storms are likely. Initially, models signal the possibility for northwest flow MCS out of Colorado already by Sunday night. The northern Plains jet will drive a cooler airmass south through the northern Plains mid week, setting up a surface to 850 mb front I the general central Plains of OK/KS, placing western Kansas in a surface upslope pattern, as a secondary southern branch upper jet spread over the central /southern Rockies. These synoptic and mesoscale features should lead to good chances for MCS activity daily in the region. GFS/ECMWF and CMC ensembles all continue the story of meaningful rainfall over the next 2 weeks, with the more useful extended GFS/CMC combo indicating in excess of 2 inches total on the ensemble means a week from now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 500 PM CDT Fri Jun 30 2023 VFR will continue to prevail this TAF cycle, outside of expected thunderstorm impacts. Radar imagery at 2150z showed no deep convection across SW KS, but elevated convection will continue to develop over the next 1-3 hours. More organized convection is expected to be near the CO/KS border in the 00-03z Sat time range. Consensus of models continues to suggest linear MCS development during the 03-07z time range, and kept convective TEMPO groups in the TAFs for this expectation. Outflow winds to 50 kts will be the primary impact if linear segments impact airports. Otherwise, various amounts of midlevel cloud and light/variable winds will prevail through 12z Sat. After 15z Sat, northwest winds will increase modestly at all airports, gusting 20-23 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 60 89 / 90 10 0 0 GCK 60 82 59 88 / 90 10 0 0 EHA 60 84 60 89 / 90 0 0 10 LBL 62 84 61 89 / 90 10 0 0 HYS 62 84 60 91 / 90 30 10 0 P28 68 88 64 90 / 60 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous weather outlook, Jun 30, 5:10 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 510 AM CDT Fri Jun 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-011015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 510 AM CDT Fri Jun 30 2023 /410 AM MDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely across a fairly large portion of west central and southwest Kansas this evening. Thunderstorms will first develop across far eastern Colorado then organize into one or two line structures with storms capable of widespread 60 mph or greater wind gusts. Early in the event late this afternoon and early evening, a very large hail threat will exist across mainly far southwest and west central Kansas, west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed across a large portion of west central and southwest Kansas later this evening.
In the hours before
Special weather statement, Jun 30, 4:00 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Fri Jun 30 2023
KSZ074-075-084-085-302145-
Stanton KS-Stevens KS-Grant KS-Morton KS-
400 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of eastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ulysses, Hugoton, Rolla, Moscow, Richfield, Wilburton, Hickok, Big
Bow and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3705 10189 3756 10175 3757 10112 3714 10118
TIME...MOT...LOC 2059Z 238DEG 36KT 3726 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SUGDENSpecial weather statement, Jun 30, 5:05 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
505 PM CDT Fri Jun 30 2023
KSZ078-302300-
Ford KS-
505 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern Ford
County through 600 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dodge City, Ft. Dodge and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3757 10012 3769 10022 3774 10021 3791 9995
3791 9993 3769 9976
TIME...MOT...LOC 2205Z 244DEG 15KT 3769 10009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:27 PM CDT | Special Weather Statement | DDC | Wichita | 48 min |
| Jun 29, 8:29 PM CDT | Special Weather Statement | DDC | Stanton | 46 min |
| Jun 29, 8:51 PM CDT | Special Weather Statement | DDC | Scott | 39 min |
| Jun 29, 9:29 PM CDT | Special Weather Statement | DDC | Lane, Scott | 46 min |
| Jun 29, 10:37 PM CDT | Special Weather Statement | DDC | Scott | 23 min |
| Jun 29, 10:53 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Trego | 37 min |
| Jun 29, 11:09 PM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Jun 30, 12:04 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 41 min |
| Jun 30, 4:00 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 45 min |
| Jun 30, 5:05 PM CDT | Special Weather Statement | DDC | Ford | 55 min |
| Jun 30, 5:59 PM CDT | Special Weather Statement | DDC | Edwards | 31 min |
| Jun 30, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 25 min |
| Jun 30, 6:15 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Jun 30, 6:31 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| Jun 30, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 18 min |
| Jun 30, 6:51 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.